Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 421, NWS Norman, OK

June 20, 1998Kingfisher County, Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 20, 1998, 7:59 PM CDT for Kingfisher County, Logan County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 1998, 7:59 PM CDT (00:59 UTC)
Expired
Jun 20, 1998, 8:25 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kingfisher County, OK, Logan County, OK

The radar

The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS1 KOKC 210100 RRA
SVROKC
OKC073-083-210125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     EASTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA
     WESTERN LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 825 PM CDT

* AT 759 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES
  WEST OF CRESCENT...MOVING EAST AT 25 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE CRESCENT

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE 
LIKELY. SEEK SHELTER INDOORS...AWAY FROM WINDOWS...AND AVOID 
ELECTRICAL APPLIANCES AND TELEPHONES.

A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3602 9784 3582 9783 3582 9749 3604 9754


WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUN 20 1998

COLD FRONT OVR NWRN OK EXPECTED TO MOVE LITTLE THROUGH SUNDAY
MORNING THEN RETURN NORTH AS A WARM FRONT RAPIDLY SUNDAY. STRONG CAP
OVER WRN ZONES IS INHIBITING TSTMS ALONG THE DRYLINE.  HOWEVER
DRYLINE SHOULD CONTINUE TO PUSH SLOWLY EAST THIS EVENING AND IS
EXPECTED TO TRIGGER ISOLATED THUNDER SOMEWHERE IN WCNTRL/SWRN ZONES
WHERE CIN IS LOWEST.

STRENGTHENING CAP/RIDGE WILL EVENTUALLY PUT AN END TO THE POPS BUT
WILL ALSO KEEP THINGS HOT.  WILL ISSUE HEAT ADVISORY THROUGH SUNDAY
FOR MOST OF FA WITH MINS NEAR 80 AND MAXES NEAR 100/ HEAT INDEX OVER
105.

FCSTID = 10
OKC   79  99  78 100 /  20  20  20  10
HBR   78 107  80 107 /  20  20  20  10
SPS   78 109  79 108 /  20  20  20  10
GAG   65 104  70 105 /   0   0   0  20
PNC   81 101  81 101 /  20  20  10  20
DUA   80 101  80 101 /  20  20  20  10

.OUN...
OK...NONE.
TX...NONE.

~

In the hours before

Local storm report, Jun 20, 6:50 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUN 20 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 W KREMLIN               OK   1.75 INCH HAIL
06/20/98   GARFIELD

0630 PM    ENID                      OK   1.25 INCH HAIL
06/20/98   GARFIELD

0535 PM    4 E WATONGA               OK   1.00 INCH HAIL
06/20/98   BLAINE

0648 PM    LOYAL                     OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0536 PM    6 S DRUMMOND              OK   1.75 INCH HAIL
06/20/98   GARFIELD

0554 PM    10 S ENID                 OK   1.75 INCH HAIL
06/20/98   GARFIELD

0550 PM    DRUMMOND                  OK   1.80 INCH HAIL
06/20/98   GARFIELD

0645 PM    8 NNW INDIAHOMA           OK   .88 INCH HAIL
06/20/98   COMANCHE

FM/ZIG
Local storm report, Jun 20, 6:50 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUN 20 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 W KREMLIN               OK   1.75 INCH HAIL
06/20/98   GARFIELD

0630 PM    ENID                      OK   1.25 INCH HAIL
06/20/98   GARFIELD

0535 PM    4 E WATONGA               OK   1.00 INCH HAIL
06/20/98   BLAINE

0648 PM    LOYAL                     OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0536 PM    6 S DRUMMOND              OK   1.75 INCH HAIL
06/20/98   GARFIELD

0554 PM    10 S ENID                 OK   1.75 INCH HAIL
06/20/98   GARFIELD

0550 PM    DRUMMOND                  OK   1.80 INCH HAIL
06/20/98   GARFIELD

0645 PM    8 NNW INDIAHOMA           OK   .88 INCH HAIL
06/20/98   COMANCHE

FM/ZIG
Local storm report, Jun 20, 7:57 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SAT JUN 20 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    HINTON                    OK   1.00 INCH HAIL
06/20/98   CADDO

0705 PM    3 E LOYAL                 OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0730 PM    1 W KINGFISHER            OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0755 PM    6 WNW EL RENO             OK   .88 INCH HAIL
06/20/98   CANADIAN

ZIG
Local storm report, Jun 20, 7:57 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SAT JUN 20 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    HINTON                    OK   1.00 INCH HAIL
06/20/98   CADDO

0705 PM    3 E LOYAL                 OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0730 PM    1 W KINGFISHER            OK   1.00 INCH HAIL
06/20/98   KINGFISHER

0755 PM    6 WNW EL RENO             OK   .88 INCH HAIL
06/20/98   CANADIAN

ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant33 min
Jun 20, 7:20 PM CDTSevere Thunderstorm WarningOUNKay40 min
Jun 20, 7:28 PM CDTSevere Thunderstorm WarningOUNKingfisher32 min
Jun 20, 7:44 PM CDTSevere Thunderstorm WarningOUNCanadian26 min
Jun 20, 8:07 PM CDTSevere Thunderstorm WarningOUNOklahoma23 min
Jun 20, 8:10 PM CDTSevere Thunderstorm WarningOUNCanadian20 min
Jun 20, 8:25 PM CDTSevere Thunderstorm WarningOUNLogan20 min
Jun 20, 8:30 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma30 min
Jun 20, 8:41 PM CDTSevere Thunderstorm WarningOUNLincoln34 min
Jun 20, 8:44 PM CDTSevere Thunderstorm WarningOUNLogan31 min
Jun 20, 8:57 PM CDTSevere Thunderstorm WarningOUNOklahoma33 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningOUNGrant, Kay39 min
Jun 20, 11:20 PM CDTSevere Thunderstorm WarningOUNGrant40 min
Jun 20, 11:57 PM CDTSevere Thunderstorm WarningOUNGrant, Kay48 min
Jun 21, 12:43 AM CDTSevere Thunderstorm WarningOUNGrant, Kay47 min
Jun 21, 6:20 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.